Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Affect Disord. 2007 Mar;98(3):247-52. Epub 2006 Sep 12.

Atypical antipsychotics related metabolic syndrome in bipolar patients.

Author information

  • 1Psychiatry Department, Gaziantep University, Medical Faculty, Gaziantep, Turkey.

Abstract

BACKGROUND:

This is the first study in bipolar patients, aimed to evaluate possible roles of the drugs, [atypical antipsychotics (AA) and mood stabilizers (MS)], inducing metabolic syndrome (MetS).

METHODS:

125 bipolar patients, diagnosed according to the DSM IV, were assessed cross-sectionally for MetS according to the National Cholesterol Educational Program criteria (NCEP ATP III). Patients included in the study were required to receive medications (AAs: quetiapine, risperidone and olanzapine, and MSs: Lithium, Sodium Valproate, Carbamazepine, Lamotrigine) for at least 3 months. Patients are divided into three groups as only AA users, AA+MS users and only MS users.

RESULTS:

Of the patients, 32% were MetS, a proportion higher than normal population and similar as previous studies in bipolar patients. AA taking patients had significantly higher MetS rates than the others (chi(2)=10.47 df=2 p=0.005). Also, AA taking patients had significantly higher MetS rates than MS taking patients (chi(2)=8.86 df=1 p=0.003). There was no significant difference among quetiapine, olanzapine, risperidone usage for MetS prevalences (chi(2)=0.38 df=2 p=0.82).

CONCLUSIONS:

AA taking bipolar patients had higher MetS rates. Despite already existing data on MetS and antipsychotics, this cross-sectional study is the first research, discusses AAs and MSs for inducing MetS in bipolar disorder. Prospectively designed researches should be conducted for further clarification of the role of these drugs in MetS.

PMID:
16970993
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk